Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Green Bay, WI

June 25, 2002Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 25, 2002, 11:19 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 11:19 PM CDT (04:19 UTC)
Expired
Jun 26, 2002, 12:15 AM CDT
In force
56 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 121 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 11:20 PM CDTThunderstorm Wind 50 EStevens Pt, WI
Jun 25, 11:35 PM CDTThunderstorm Wind 50 ERosholt, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 260419
SVRGRB
WIC073-097-141-260515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARATHON COUNTY IN WISCONSIN
  PORTAGE COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 1215 AM CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS
  AND HAIL. THE LINE WAS LOCATED FROM 11 MILES NORTHEAST OF WAUSAU TO
  11 MILES WEST OF WISCONSIN RAPIDS. THE LINE WAS MOVING EAST AT 40
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  RUDOLPH BY 1120 PM CDT.
  RINGLE BY 1120 PM CDT.
  JUNCTION CITY BY 1120 PM CDT.
  WISCONSIN RAPIDS BY 1125 PM CDT.

LAW ENFORCEMENT REPORTED 3/4 INCH DIAMETER HAIL IN WAUSAU AT 1110 PM 
CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS
OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREEN BAY.

LAT...LON 4510 8954 4432 9025 4435 8938 4499 8922

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:00 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 25, 4:00 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT TUE JUN 25 2002

THREAT OF SVR TSTMS/HEAVY RAINFALL TONIGHT IS THE MAIN CONCERN.

NMRS SMALL CLUSTERS OF TSTMS WERE DEVELOPING OVER THE WSTRN GREAT LKS
RGN...MAINLY NEAR OLD OUTFLOW AND LK-BREEZE BOUNDARIES. OTHERS WERE
DEVELOPING OVER EASTERN ND/N MN...IN ASSOCIATION WITH A POTENT VORT
AND THE RRQ OF 70-80KT UPPER JET. A VERY UNSTABLE AIR MASS WAS IN
PLACE...ESP OVER MN/WSTRN WI...WHERE MSAS LIS WERE IN THE -8 TO -12
RANGE.

SINCE RELATIVELY WEAK OUTFLOW BOUNDARIES HAVE BEEN ABLE TO GENERATE SOME
CONVECTION THIS AFT...ITS SAFE TO ASSUME THAT THE CAP IS WEAK. THUS...
WOULD EXPECT CONVECTION TO INCREASE RAPIDLY DURING THE LT AFT/EARLY
EVG AS THE UPPER DYNAMICS ARRIVE. GIVEN THE DEGREE OF INSTAB AND AN
EXPECTED INCREASE IN THE UPPER-LEVEL WIND FIELDS...WOULD EXPECT SEVERAL
STORMS TO BECOME SVR. CANNOT RULE OUT THE THREAT CONTINUING INTO THE
OVERNIGHT HOURS. HEAVY RAINFALL IS ALSO A CONCERN...GIVEN PRECIP WATER
VALUES 175-200% OF NORMAL...RELATIVELY SLOW MOVMT OF THE CELLS AND STG
DYNAMIC SUPPORT.

WILL MAINTAIN THE THREAT OF STORMS FOR TOMORROW...ESP FOR THE SE 1/2 OF
THE FA...WHERE THE FRONT WILL BE SLOW TO MOVE THROUGH AND CAPES WILL
INCREASE INTO THE 1000-2000 J/KG RANGE. CONVECTION SHOULD CLEAR THE FA
BY LATE AFTERNOON...SO WILL DROP THE WEDS EVG MENTION IN THE ZONES.

DRY AND WARM WX EXPECTED FOR THE REMAINDER OF THE WEEK AS RIDGING
SFC/ALOFT BUILDS IN. THERE MAY BE ENOUGH MOISTURE RETURN EARLY NEXT
WEEK TO ALLOW SCT TSTMS TO DEVELOP...BUT CONFIDENCE IS LOW. EXTENDED
PROGS SHOW HIGH HGTS AND WARM MID-LEVEL TEMPS PERSISTING...SUGGESTING
THAT A STG CAP MAY BE IN PLACE. WENT ABOVE EXTENDED GUIDANCE TEMPS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 25, 8:05 PM CDT, 3 hours 14 minutes before
WIZ005-010-018-260230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF NORTH-CENTRAL AND
NORTHWEST WISCONSIN UNTIL MIDNIGHT...

SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST WISCONSIN THIS
EVENING.  THE STORMS HAVE PRODUCED LARGE HAIL AND DAMAGING WINDS.  THESE
THUNDERSTORMS WILL AFFECT FAR NORTH-CENTRAL WISCONSIN BEGINNING ABOUT 9
P.M.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VILAS...ONEIDA AND
LINCOLN COUNTIES UNTIL MIDNIGHT.  A SEVERE THUNDERSTORM WATCH MEANS
STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND CLOSE TO
THE WATCH AREA.  EVERYONE IN NORTH-CENTRAL AND NORTHEAST WISCONSIN
SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jun 25, 9:50 PM CDT, 1 hour 29 minutes before
WIZ005-010>013-018>021-030-031-035>037-045-073-074-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST
WISCONSIN...

SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN AND WEST-CENTRAL
WISCONSIN THIS EVENING.  THE STORMS HAVE PRODUCED LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN.  THESE THUNDERSTORMS WILL AFFECT MUCH OF NORTHEAST
AND CENTRAL WISCONSIN THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR:
VILAS...ONEIDA AND LINCOLN COUNTIES.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR: FLORENCE...
FOREST...MARINETTE...OCONTO...LANGLADE...MENOMINEE...SHAWANO...
MARATHON...WOOD...PORTAGE...WAUPACA AND WAUSHARA.

A SEVERE THUNDERSTORM WATCH MEANS STORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA.  EVERYONE IN NORTH-
CENTRAL AND NORTHEAST WISCONSIN SHOULD STAY TUNED TO NOAA WEATHER RADIO
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jun 25, 11:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1103 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    SPENCER                   WI   WIND DAMAGE
06/25/02   MARATHON                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT.

ECKBERG
Local storm report, Jun 25, 11:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1104 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    SPENCER                   WI   WIND DAMAGE
06/25/02   MARATHON                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT.

ECKBERG
Local storm report, Jun 25, 11:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    WAUSAU                    WI   .75 INCH HAIL
06/25/02   MARATHON                       REPORTED BY LAW ENFORCEMENT

ECKBERG
Local storm report, Jun 25, 11:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1119 PM CDT TUE JUN 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    WAUSAU                    WI   .75 INCH HAIL
06/25/02   MARATHON                       REPORTED BY LAW ENFORCEMENT

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:25 PM CDTSevere Thunderstorm WarningGRBOneida65 min
Jun 25, 9:48 PM CDTSevere Thunderstorm WarningGRBOneida42 min
Jun 25, 10:02 PM CDTSevere Thunderstorm WarningGRBLincoln58 min
Jun 25, 10:19 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood56 min
Jun 25, 10:43 PM CDTTornado WarningGRBMarathon32 min
Jun 25, 10:50 PM CDTFlash Flood WarningGRBMarathon, Wood85 min
Jun 26, 12:40 AM CDTSpecial Marine WarningGRB110 min
Jun 26, 12:40 AM CDTSpecial Marine WarningGRB110 min
Jun 26, 12:40 AM CDTSpecial Marine WarningGRB110 min
Jun 26, 12:40 AM CDTSpecial Marine WarningGRB110 min
Jun 26, 3:35 PM CDTSpecial Marine WarningGRB70 min
Jun 26, 4:48 PM CDTSpecial Marine WarningGRB72 min
Jun 26, 4:48 PM CDTSpecial Marine WarningGRB72 min
Jun 26, 5:50 PM CDTSpecial Marine WarningGRB85 min
Jun 26, 5:50 PM CDTSpecial Marine WarningGRB85 min
Jun 26, 5:50 PM CDTSpecial Marine WarningGRB85 min
Jun 26, 6:38 PM CDTSevere Thunderstorm WarningGRBManitowoc37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.